Alert archive / Oklahoma / Tornado Warnings in 1999
Tornado Warning 18, NWS Norman, OK
NWS Norman, OK issued this tornado warning at Apr 5, 1999, 4:02 AM CDT for Alfalfa County, Woods County, Oklahoma. It was in force for 28 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Apr 5, 1999, 4:02 AM CDT (09:02 UTC)
- Expired
- Apr 5, 1999, 4:30 AM CDT
- In force
- 28 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Alfalfa County, OK, Woods County, OK
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 5, 4:15 AM CDT | Tornado F1 | Cherokee, OK | |
| Apr 5, 4:20 AM CDT | Thunderstorm Wind | Ingersoll, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 5, 3:45 AM CDT | Tornado Watch | SPC | 5 hr |
| Apr 5, 3:45 AM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 9.0 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2264 m above ground
- 0-6 km bulk shear
- 81 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 269 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
999 WFUS1 KOKC 050903 RRA TOROKC OKC003-151-050930- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE NORMAN OK 402 AM CDT MON APR 5 1999 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * TORNADO WARNING FOR... WESTERN ALFALFA COUNTY IN NORTHWEST OKLAHOMA SOUTHEAST WOODS COUNTY IN NORTHWEST OKLAHOMA * UNTIL 430 AM CDT * AT 402 AM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE MOST DANGEROUS PORTION OF THE STORM WAS LOCATED 8 MILES SOUTHWEST OF DACOMA...MOVING NORTHEAST AT 60 MPH. * LOCATIONS IN THE WARNING INCLUDE AVARD...CHEROKEE...DACOMA... INGERSOLL AND LAMBERT TAKE COVER NOW. ABANDON MOBILE HOMES AND VEHICLES. MOVE TO AN INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS. TORNADOES ARE ESPECIALLY DANGEROUS AT NIGHT BECAUSE THEY ARE HARD TO SEE. TAKE COVER NOW. IF A BASEMENT IS NOT AVAILABLE...MOVE TO AN INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR. LEAVE MOBILE HOMES AND VEHICLES FOR REINFORCED SHELTER. STAY AWAY FROM WINDOWS. LAT...LON 3664 9887 3648 9867 3676 9825 3691 9853 MILLER
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Apr 4, 9:30 PM CDT, 6 hours 32 minutes earlier.
Area forecast discussion, Apr 4, 9:30 PM CDT, 6 hours 32 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE NORMAN OK 930 PM CDT SUN APR 4 1999 ISOLATED STRONG STORMS THAT MOVE INTO SOUTHEAST OKLAHOMA ASSOCIATED WITH STRONG LOW LEVEL MOISTURE ADVECTION INTO UNCAPPED AIRMASS HAVE SINCE DISSIPATED. HOWEVER... WILL SEE MORE WIDESPREAD THUNDERSTORMS SPREAD IN FROM WEST TEXAS AS A STRONG UPPER SYSTEM MOVES EAST OVERNIGHT. MEANWHILE... LOW LEVEL MOISTURE CONTINUES TO SPREAD NORTH INTO THE FA. HAVE UPDATE TSTM OUTLOOK TO REFLECT CURRENT THINKING. EARLIER UPDATED A FEW ZONE FORECASTS TO REFLECT SOME OF THE EVENING CONVECTION. CURRENT PACKAGE STILL LOOKS ON TRACK. 32 .OUN... OK...NONE. TX...NONE.
In the hours before
Local storm report, Apr 5, 2:44 AM CDT, 1 hour 18 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
239 AM CDT MON APR 5 1999
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0240 AM MOORELAND OK 70 MPH WIND GUST
04/05/99 WOODWARD
FMThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 12:32 AM CDT | Severe Thunderstorm Warning | OUN | Ellis, Harper | 43 min |
| Apr 5, 1:27 AM CDT | Severe Thunderstorm Warning | OUN | Harper | 48 min |
| Apr 5, 1:55 AM CDT | Severe Thunderstorm Warning | OUN | Woods | 35 min |
| Apr 5, 2:24 AM CDT | Tornado Warning | OUN | Greer | 36 min |
| Apr 5, 2:39 AM CDT | Severe Thunderstorm Warning | OUN | Woodward | 36 min |
| Apr 5, 2:48 AM CDT | Severe Thunderstorm Warning | OUN | Tillman | 42 min |
| Apr 5, 2:54 AM CDT | Tornado Warning | OUN | Beckham, Custer, Roger Mills | 36 min |
| Apr 5, 3:00 AM CDT | Severe Thunderstorm Warning | OUN | Woods, Woodward | 45 min |
| Apr 5, 3:08 AM CDT | Tornado Warning | OUN | Dewey, Woodward | 37 min |
| Apr 5, 3:13 AM CDT | Tornado Warning | OUN | Woods | 32 min |
| Apr 5, 3:19 AM CDT | Severe Thunderstorm Warning | OUN | Kiowa, Washita | 41 min |
| Apr 5, 3:19 AM CDT | Severe Thunderstorm Warning | OUN | Custer | 41 min |
| Apr 5, 3:29 AM CDT | Tornado Warning | OUN | Major, Woods, Woodward | 31 min |
| Apr 5, 3:49 AM CDT | Severe Thunderstorm Warning | OUN | Dewey, Major | 41 min |
| Apr 5, 3:51 AM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Woods | 29 min |
| Apr 5, 4:00 AM CDT | Tornado Warning | OUN | Blaine, Dewey, Major | 30 min |
| Apr 5, 4:24 AM CDT | Tornado Warning | OUN | Alfalfa, Major | 36 min |
| Apr 5, 4:56 AM CDT | Tornado Warning | OUN | Alfalfa | 19 min |
| Apr 5, 5:03 AM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Major | 27 min |
| Apr 5, 5:11 AM CDT | Tornado Warning | OUN | Alfalfa, Major | 34 min |
| Apr 5, 5:25 AM CDT | Tornado Warning | OUN | Grant | 20 min |
| Apr 5, 5:31 AM CDT | Tornado Warning | OUN | Alfalfa, Garfield, Grant | 29 min |
| Apr 5, 5:42 AM CDT | Severe Thunderstorm Warning | OUN | Garvin, Grady, McClain, Stephens | 48 min |
| Apr 5, 5:42 AM CDT | Severe Thunderstorm Warning | OUN | Jefferson | 48 min |
| Apr 5, 5:53 AM CDT | Tornado Warning | OUN | Grant | 32 min |
| Apr 5, 6:17 AM CDT | Severe Thunderstorm Warning | OUN | Cleveland | 28 min |
| Apr 5, 6:28 AM CDT | Severe Thunderstorm Warning | OUN | Garvin, McClain | 32 min |
| Apr 5, 6:42 AM CDT | Severe Thunderstorm Warning | OUN | Pottawatomie | 48 min |
| Apr 5, 7:03 AM CDT | Severe Thunderstorm Warning | OUN | Pontotoc, Seminole | 42 min |
| Apr 5, 7:32 AM CDT | Severe Thunderstorm Warning | OUN | Hughes | 43 min |
| Apr 5, 7:57 AM CDT | Tornado Warning | OUN | Hughes | 23 min |
Nearby
Tornado Warnings in Oklahoma, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.